Alert archive / Alabama / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 1, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Feb 2, 2016, 7:01 PM CST for Lawrence County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 2, 2016, 7:01 PM CST (01:01 UTC)
- Expired
- Feb 2, 2016, 7:34 PM CST
- In force
- 33 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Lawrence County, AL
The radar
The Northeast Alabama radar (KHTX), 113 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 2, 3:10 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 313 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 765 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 371 m²/s²
- 0-3 km storm-relative helicity
- 518 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.2
The text
As transmitted.
930
WUUS54 KHUN 030101
SVRHUN
ALC079-030145-
/O.NEW.KHUN.SV.W.0001.160203T0101Z-160203T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
701 PM CST TUE FEB 2 2016
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LAWRENCE COUNTY IN NORTHWESTERN ALABAMA...
* UNTIL 745 PM CST
* AT 701 PM CST...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF BRUSHY LAKE...OR 11 MILES SOUTHWEST OF MOULTON...MOVING
NORTHEAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MOULTON...TRINITY...TOWN CREEK...COURTLAND...NORTH COURTLAND...
HILLSBORO...HATTON...SPEAKE...BANKHEAD NATIONAL FOREST AND WREN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3431 8753 3480 8735 3475 8729 3476 8722
3475 8717 3472 8714 3470 8713 3468 8710
3447 8711 3430 8723
TIME...MOT...LOC 0101Z 209DEG 42KT 3435 8740
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
732 follow-up statements
795
WWUS54 KHUN 030118
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
718 PM CST TUE FEB 2 2016
ALC079-030145-
/O.CON.KHUN.SV.W.0001.000000T0000Z-160203T0145Z/
LAWRENCE AL-
718 PM CST TUE FEB 2 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CST
FOR CENTRAL LAWRENCE COUNTY...
AT 717 PM CST...A SEVERE THUNDERSTORM WAS LOCATED OVER MOULTON...
MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MOULTON...TRINITY...TOWN CREEK...COURTLAND...NORTH COURTLAND...
HILLSBORO...HATTON...WREN...CADDO AND LANDERSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3441 8749 3480 8735 3475 8729 3476 8722
3475 8717 3472 8714 3470 8713 3468 8710
3447 8711 3442 8715
TIME...MOT...LOC 0117Z 210DEG 37KT 3448 8730
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
73396
WWUS54 KHUN 030134
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
734 PM CST TUE FEB 2 2016
ALC079-030144-
/O.CAN.KHUN.SV.W.0001.000000T0000Z-160203T0145Z/
LAWRENCE AL-
734 PM CST TUE FEB 2 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LAWRENCE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3441 8749 3480 8735 3475 8729 3476 8722
3475 8717 3472 8714 3470 8713 3468 8710
3447 8711 3442 8715
TIME...MOT...LOC 0133Z 209DEG 42KT 3466 8718
$$
73What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 2, 5:23 PM CST, 1 hour 38 minutes earlier.
Area forecast discussion, Feb 2, 5:23 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 523 PM CST TUE FEB 2 2016 .UPDATE... FOR 00Z TAFS && .DISCUSSION... /ISSUED 353 PM CST TUE FEB 2 2016/ A POTENTIALLY DANGEROUS CONVECTIVE SITUATION CONTINUED TO SETUP ACROSS THE REGION...AS A POWERFUL SURFACE LOW CONTINUED TO DEEPEN OVER THE NW MISSOURI REGION. A COLD FRONT TRAILING SOUTHWARD OF THIS LOW EXTENDED SSW ACROSS CENTRAL LOUISIANA EAST OF LAKE CHARLES. THE UPPER SUPPORT OF THIS SYSTEM...A NEGATIVELY TILTED TROUGH SETUP WITH THE UPPER LOW (AT LEAST ITS 500MB REFLECTION) WAS DISPLACED WEST OF ITS SURFACE LOW NEAR THE KS/NE BORDER. A DECENT MID/UPPER LEVEL DIFFLUENT PATTERN WAS IN PLACE FROM EASTERN TEXAS TO THE OHIO VALLEY. A SHORT PERIOD OF SOLAR INSOLATION MOST OF THE AREA HAD EARLIER EXPERIENCED TODAY HAS HELPED WARM HIGH TEMPERATURES INTO THE LOW/MID 70S. A TIGHTENING PRESSURE GRADIENT AROUND THE DEVELOPING CYCLONE... AND APPROACH OF THE FRONT HAS PRODUCED BREEZY AND WINDY CONDITIONS ACROSS THE REGION. A WIND ADVISORY FOR THIS WILL CONTINUE INTO THE LATE NIGHT. CONVECTION WISE...TORNADO WATCH #11 WILL BE IN EFFECT FOR ALL OF OUR FORECAST/WARNING AREA THROUGH 10 PM THIS EVENING. AS OF THIS WRITING...THE STRONGEST STORMS WERE IN PROGRESS IN TWO LINES...ONE FROM SW MISSISSIPPI TO NORTH OF JACKSON...AND MORE DISCRETE CELLS NOTED IN NORTH/SOUTH ORIENTATION FROM WEST OF COLUMBUS AFB AND MERIDIAN. FORECAST WISE...THE AREA WILL BE AFFECTED BY WIDESPREAD SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS WILL BECOME STRONG TO SEVERE IN INTENSITY. THE MAIN THREATS WITH THIS ARE NOT LIMITED TO DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND TORNADOES. EARLIER AND RECENT SOUNDINGS...AS WELL AS FORECASTS...INDICATED A HIGHLY SHEARED ENVIRONMENT WITH 0-3 HELICITY VALUES IN THE 400-700 M/S AND BULK SHEAR VALUES IN THE 50-65KT. CAPE VALUES WERE IN THE 300-500 J/KG RANGE EARLIER BUT NOW AROUND 100 WITH A LOSS OF MORE DIRECT DAYTIME HEATING. THE STRONGER STORMS PER RADAR TRENDS SHOULD AFFECT THE AREA FROM WEST TO EAST DURING THE COURSE OF THE REST OF THIS AFTERNOON AND THE EVENING. ALONG WITH STRONG/SEVERE STORMS...PRECIP WATER AMOUNTS RISING INTO THE 1.7 INCH RANGE MEANS TORRENTIAL RAINS ARE POSSIBLE IN THE STRONGER STORMS. EVEN WITH OUR RATHER DRY GROUND...THIS MUCH WATER COULD RESULT IN PONDING OF WATER IN LOW WATER SPOTS AND A FEW INSTANCES OF FLASH FLOODING. BIGGER PICTURE HYDROLOGY...TOTAL RAINFALL FROM THIS EVENT SHOULD RANGE IN THE 1.5 - 2 INCH RANGE. RUNOFF FROM THIS RAIN WILL RESULT IN RISES IN SOME OF OUR SECONDARY STREAMS AND RIVERS. THOSE IN FACT MAY RISE TO FLOOD LEVELS IN THE NEXT DAY OR SO. GIVEN A DELAYED RESPONSE EXPECTED WITH THE RIVERS AS WELL AS ON-GOING WIND/CONVECTIVE ISSUES...HAVE HELD OFF ON A FLOOD WATCH THIS ISSUANCE. THE COLD FRONT WITH THIS SYSTEM SHOULD SWEEP IN A WEST TO EAST FASHION DURING THE OVERNIGHT...WITH SHOWER/T-STORM ACTIVITY WINDING DOWN SIMILARLY. COLDER AIR FILTERING IN FROM THE NW WILL RESULT IN HIGHS ONLY IN THE 50S MOST SPOTS ON WED...WHICH WILL FEEL NOTABLY COOLER THAN WE'VE EXPERIENCED TODAY THUS FAR. A REINFORCING SHOT OF EVEN COLDER AIR WILL MOVE IN WED NIGHT...RESULTING IN THU HIGH TEMPS ONLY IN THE 40S. A SLIGHT WARMING TREND IS FORECAST FOR THE LATTER PART OF THE WEEK AND WEEKEND AS HIGH PRESSURE MOVING IN FROM THE WEST CONTROLS THE WEATHER. DID NOT MAKE MANY CHANGES TO THE EARLY NEXT WEEK PERIOD GIVEN BUSY SHORT TERM DUTIES. MODEL OUTPUT IS SKETCHY WITH THE DETAILS...BUT EVEN COLDER AIR COULD BRING ANOTHER BOUT OF WINTRY WEATHER TO START NEXT WEEK. AT THIS TIME...LITTLE OR NO ACCUMULATIONS ARE EXPECTED DUE TO LOW MOISTURE LEVELS. RSB && .AVIATION... FOR 00Z TAFS...A STRONG CDFNT...NOW ALONG THE MS RIVER WILL CONTINUE TO MOVE EAST TONIGHT. AHEAD OF THE CDFNT WAS A LARGE AREA OF SHRA/TSRA...WITH THE POSSIBILITY OF ALL MODES OF SVR WX MAINLY THIS EVENING. THE THREAT OF SVR WX WILL TAPER OFF OVER KMSL ARND 06Z AND KHSV BY 09Z...AS THE CDFNT MOVES EAST OF THE TAF SITES. CURRENT VFR CONDITIONS SHOULD QUICKLY DROP TO MVFR BETWEEN 03Z AND 04Z AND CONTINUE THRU 16Z. AFTER 16Z EXPECT VFR CONDITIONS FOR THE REMAINDER OF THE FCST PERIOD. 007 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...WIND ADVISORY UNTIL 3 AM CST WEDNESDAY FOR ALZ001>010-016. TN...WIND ADVISORY UNTIL 3 AM CST WEDNESDAY FOR TNZ076-096-097. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Feb 2, 2:41 PM CST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 241 PM CST TUE FEB 2 2016 ALZ001>010-016-TNZ076-096-097-031200- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 241 PM CST TUE FEB 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... A STRONG COLD FRONT WILL BRING THE CHANCE OF STRONG TO SEVERE THUNDERSTORMS TO THE AREA THROUGH THIS EVENING AND OVERNIGHT. DAMAGING WIND GUSTS...LARGE HAIL AND A FEW BRIEF TORNADOES WILL BE POSSIBLE. THE COLD FRONT WILL MOVE ACROSS THE AREA OVERNIGHT WITH HEAVY RAINFALL AND LOCALIZED FLOODING BEING A POSSIBILITY. THE THREAT OF SEVERE WEATHER WILL TAPER OFF BY EARLY WEDNESDAY MORNING AS THE COLD FRONT MOVES EAST OF THE AREA. OTHERWISE...SOUTHWEST WINDS OUTSIDE OF STORMS WILL INCREASE AND GUST TO AROUND 35 MPH AHEAD OF THE COLD FRONT...ESPECIALLY IN THE HIGHER ELEVATIONS. A WIND ADVISORY WILL BE IN EFFECT FOR THE AREA THROUGH EARLY WEDNESDAY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THERE IS A SLIGHT CHANCE OF LIGHT SNOW WITH A COLD FRONT MONDAY NIGHT. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL BE LIKELY BY LATE THIS AFTERNOON AND INTO EARLY WEDNESDAY MORNING.
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 2, 7:46 PM CST | River Flood Warning | HUN | Jackson, Madison, Marshall | 3 days |
| Feb 2, 7:48 PM CST | River Flood Warning | HUN | Madison | 44 hr |
| Feb 2, 9:38 PM CST | Flash Flood Warning | HUN | Franklin, Lawrence, Morgan | 4 hr |
| Feb 3, 12:39 AM CST | Areal Flood Warning | HUN | Madison | 15 hr |
| Feb 3, 12:48 AM CST | Special Weather Statement | HUN | Cullman, Madison, Morgan | 57 min |
| Feb 3, 1:15 AM CST | Special Weather Statement | HUN | Marshall | 45 min |
| Feb 3, 1:23 AM CST | Special Weather Statement | HUN | Jackson, Marshall | 37 min |
| Feb 3, 1:39 AM CST | Areal Flood Warning | HUN | Franklin, Lawrence, Morgan | 5 hr |
| Feb 3, 2:10 AM CST | Special Weather Statement | HUN | DeKalb | 50 min |
| Feb 3, 3:43 AM CST | Areal Flood Warning | HUN | DeKalb | 6 hr |
| Feb 3, 10:06 AM CST | Areal Flood Warning | HUN | DeKalb | 10 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.